Ask The Doctor > Questions & Answers > Insulin overdose

Insulin overdose

Patient: What happens if your supposed to take 20 units of humalog but you take 100???

 

 

Doctor: Humalog is an injectable fast-acting insulin, that starts working faster than other insulins that contain regular human insulin. It should be administered at mealtimes either 15 minutes before eating, or directly after a meal. It may be used in addition to sulphonylurea or metformin medication in type 2 diabetes or in addition to another long-acting insulin in type 1 diabetes. If you have administered 100 units of Humalog accidently instead of 20 units, please attend your local emergency room to monitor your blood sugar levels, potassium level and appropriate treatment of hypoglycaemia. You may develop profound hypoglycaemia after administration of this excessive dose of short-acting insulin, and this may require in-patient management with intravenous glucose.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment